I take Methyldopa 500 mg twice a day for hypertension. I’m breastfeeding a 6-month-old who just started rice cereal. She has been having bowel movements about every five to six days since she was 4 months old. She seems to have a lot of gas and grunts, but her movements seem soft when she does have them. I find the medication gives me gas and wondered what side effects of the medication might be for her. Also, is it still okay for her to have such infrequent bowel movements now that we’ve started cereal?
Dr. Greene’s Answer:
As you suspect, Methyldopa does appear in breast milk in small amounts. This is not considered a reason not to take it during nursing, but is a reason to be on the lookout for potential side effects. While it is usually well tolerated, Methyldopa can cause diarrhea, vomiting, constipation, or gas. It is possible that the medicine is affecting her bowel movement patterns.
For a girl who is just breastfed, stools every five to seven days can be fine. But once rice starts, we like to see the pace pick up a bit, because these stools will contain more stuff and can get progressively harder to pass.
Different foods affect stools in different ways. Of the baby food grains, rice tends to be the most constipating, so another grain may be a better choice for a while, or perhaps even skipping grains for right now and feeding peas (or pears, plums, prunes–foods that tend to speed and loosen stools). Also, adding some water or juice every day (about 4 ounces) can help. Apple or prune juice can get things moving faster. If you need something stronger, a half a teaspoon of unprocessed bran sprinkled on the food can help.
These infrequent bowel movement pattern might not be a problem at all, but using diet to try to make them a bit more frequent and comfortable may be wise. If things don’t improve soon, be sure to report in to your doctor.
Get Dr. Greene's Wellness Recommendations
Sign up now for a delightful weekly email with insights for the whole family.